The Behavior Effects of Taking Corticosteroids…

Certain medications, most notably antidepressant drugs, can trigger mania. Other drugs that can cause mania include over-the-counter cold medicine, appetite suppressants, caffeine, corticosteroids, and thyroid medication.  Prednisone inparticular causes you to “speed” and Loss of sleep—even as little as skipping a few hours of rest—can trigger an episode of mania.

The risk of making mood unstable with steroid medications has been clearly described and repeatedly observed.  In one study of people with no prior history of mood symptoms,  2% got “mental disturbance” with a low dosage (prednisone equivalent less than 10 mg in most of the subjects).  In this study, only severe psychiatric disturbance was counted.   In another study which used a very high dose (prednisone equivalent of 120 mg), the authors found 26% with manic symptoms and 10% with depression symptoms during the 8 days of treatment.  In addition,  Anabolic steroids, used by a generation of athletes to build muscle and bulk until so many dangerous side effects appeared that most of these drugs were banned, can potentially induce mania. The corticosteroids, which would have included the medication prescribed for Jane Pauley’s hives, have been seen to induce psychiatric symptoms in studies. In “Steroid-Induced Mental Disturbances”, the authors report on a 1972 study by the Boston Collaborative Drug Surveillance Program where patients who took different doses of Prednisone (a corticosteroid), from lowest to highest, had an increasingly greater incidence of mental disturbances: psychosis, mania and depression.   The paper also mentions that while mania is the most frequent response to the use of steroids, depression is often triggered by steroid withdrawal.

According to the PDR Medical Dictionary, the term “steroid” applies to a very “large family of chemical substances, comprising many hormones, body constituents, and drugs.” It is also a “generic designation for compounds closely related in structure to the steroids, such as sterols, bile acids, cardiac glycosides, androgens, estrogens, corticosteroids, and precursors of the D vitamins”.It’s certainly not necessary to know what all of those are – but obviously the body chemistry and functions composed of, regulated by, or associated with these substances is vast. It is safe to say that nothing happens in the body without the involvement of a steroid. Therefore, it should not be surprising that administered steroids can cause side effects, of which “steroid psychosis” is one documented outcome. “Steroid psychosis – or more appropriately, steroid-induced psychiatric effects – can include psychosis, mood disturbance (e.g., depression, mania, or both), and delirium”.

In conclusion, If it becomes clear through treatment that you do indeed have a bipolar variation, be very, very cautious about using any steroid medication. Many physicians are not aware of the risk this poses in bipolar disorder (causing quite severe symptoms of the type you went on mood stabilizers to treat!) So if you think the medication you are being offered is a steroid, politely explain your concern.  If there are no treatment options other than steroids, you will probably need more mood stabilizer while taking the them.

Thank you for reading and my hope is that at least one person on Bukisa comes away from this with some useful and rarely known facts.

Facebook
Twitter
Pinterest